Utah, 2012Flash Flooding and Damaging Wind in Utah, July 21 to 24, 2012
July 21 to 24, 2012 · NWS SLC · 4 events in 2 counties and zones
Subtropical moisture continued to move into Utah, creating scattered showers and thunderstorms across much of the state. However, the strongest storms were located over southern Utah, where flash flooding and strong thunderstorm winds were both observed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Subtropical moisture continued to move into Utah, creating scattered showers and thunderstorms across much of the state. However, the strongest storms were located over southern Utah, where flash flooding and strong thunderstorm winds were both observed. A lightning fatality also occurred with these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 21, 3:16 PM MST, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 21, 3:16 PM MST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
416 PM MDT SAT JUL 21 2012
.SYNOPSIS...DEEP MOISTURE HAS SPREAD INTO THE AREA AND WILL
REMAIN IN PLACE THROUGH EARLY NEXT WEEK. TEMPERATURES WILL REMAIN
NEAR SEASONAL NORMS THROUGH THAT TIME.
&&
.DISCUSSION...MID LEVEL WAVE CURRENTLY OVER CENTRAL UTAH WILL
CONTINUE TO LIFT NORTH THROUGH THIS EVENING BEFORE EXITING NORTH
AND EAST OVERNIGHT. SAID WAVE WILL PROVIDE FOCUS FOR
AFTERNOON/EVENING CONVECTION AS IT HAS OVER THE LAST FEW HOURS.
LATEST SPC MESOSCALE ANALYSIS INDICATES MODEST INSTABILITY ACROSS
THE AREA WITH MUCAPE RANGING BETWEEN 500-1000 J/KG...AND AN AREA
OF INCREASING EFFECTIVE BULK SHEAR ACROSS THE NORTHWEST. HAVE SEEN
A FEW HEAVY RAINERS TODAY BUT IN GENERAL STORM CELLS HAVE BEEN
SHORT LIVED AND OF THE PULSE VARIETY. THIS SAID...REPORTS OF UP TO 1
INCH IN AN HOUR AND ESTIMATES MORE THAN DOUBLING THAT HAVE BEEN
REALIZED THIS AFTERNOON. WILL CONTINUE TO CLOSELY MONITOR THREAT
OF FLASH FLOODING FOR PRONE AREAS AS THE ATMOSPHERE IS SOMEWHAT
PRIMED...BUT THUS FAR STORM CELLS HAVE GENERALLY SKIRTED THESE
AREAS.
AFOREMENTIONED SHEAR ACROSS THE NORTHWEST PRIMARILY DRIVEN BY
ENTRANCE OF UPPER LEVEL JET ALOFT...THIS IN PLACE BETWEEN THE
HIGH TO THE EAST AND UPPER LEVEL LOW SPINNING OVER THE PACNW. MAY
SEE BETTER ORGANIZATION ACROSS THE NORTHWESTERN DESERTS OVER THE
NEXT FEW HOURS WITH ISOLATED SEVERE STORMS A POTENTIAL RESULT.
BULK OF STRONGER CELLS HAVE REMAINED TIED TO OR SKIRTING THE
TERRAIN. WITH INCREASED CONVECTIVE TURNOVER AND LATE AFTERNOON
TRENDS...EXPECTING OUTFLOWS TO BECOME MORE NUMEROUS SPAWNING OR
MAINTAINING ACTIVITY INTO THE VALLEYS OF THE WEST/NORTH. HAVE
INCREASED POPS THROUGH THIS EVENING TO SCATTERED COVERAGE FROM THE
SOUTHERN SALT LAKE VALLEY SOUTH TO FOLLOW THIS THINKING.
DEEP MOISTURE IN PLACE WILL REMAIN ENTRENCHED INTO EARLY NEXT
WEEK. PWATS NEAR OR SLIGHTLY ABOVE AN INCH COUPLED WITH DIURNAL
DESTABILIZATION WILL MAINTAIN SCATTERED SHOWERS AND
STORMS...FOCUSED ALONG AND COINCIDENT WITH ANY RETURN FLOW WAVES.
TRENDS OF LATE BRING A FEATURE THROUGH ROUGHLY ONCE EVERY 24 HOURS
WITH TIMING THE KEY REGARDING BREADTH OF CONVECTION. WILL CONTINUE
TO MONITOR ACTIVITY OVER ARIZONA INTO TOMORROW FOR REMNANT MCV/S
THAT COULD TRANSLATE NORTH INTO THE STATE OVER THE NEXT 24 HOURS.
HIGH PRESSURE WILL BULGE WEST LATE SUNDAY THROUGH MONDAY...WHILST
AFOREMENTIONED PACNW TROUGH SHIFTS EAST INTO THE NORTHERN ROCKIES
STATES. GUIDANCE SUGGESTS A REMNANT UPPER LEVEL CIRCULATION
CURRENTLY OFF THE CALI COAST WILL TRACK THROUGH THE NORTH DRIVING
ACTIVITY MONDAY AFTERNOON AND NIGHT THERE...WHILE TERRAIN BASED
ACTIVITY WILL BE MAINTAINED ELSEWHERE. UPON PASSAGE MOISTURE LOOKS
TO GET PINNED MORE AND MORE TO THE SOUTH AS A DRIER WESTERLY FLOWS
SETS UP BRIEFLY MIDWEEK. THE ECMWF CONTINUES TO BE MORE BULLISH
REGARDING EXTENT OF MID LEVEL DRYING VS THE LAST FEW GFS
RUNS...HAVE TRENDED TOWARDS THE EC AS LARGE SCALE PATTERN
EVOLUTION WOULD SUGGEST A DRY SLOT ENTERING THE STATE. FOR NOW
HAVE JUST LOWERED POPS TO SLIGHTLY BELOW CLIMO DUE TO UNRESOLVED
INCONSISTENCIES.
THE HIGH WILL AMPLIFY TO OUR WEST LATE IN THE WEEK ALLOWING YET
ANOTHER RESURGENCE OF MOIST SOUTHERLY FLOW. GUIDANCE QUITE LOCK
STEP REGARDING THIS WITH THE ONLY SIGNIFICANT DIFFERENCE BEING THE
EXTENT OF MIDWEEK DRYING.
&&
.AVIATION...THE SLC TERMINAL WILL LIKELY SEE VFR CONDITIONS THROUGH
THE EVENING. HOWEVER...THERE IS A 20 PERCENT CHANCE THAT SHOWERS AND
THUNDERSTORMS COULD DIRECTLY IMPACT THE TERMINAL BETWEEN 23Z AND 03Z
AND TEMPORARILY RESTRICT VISIBILITY TO MVFR CONDITIONS. IN
ADDITION...ANY SHOWERS OR THUNDERSTORMS IN THE VICINITY OF THE SLC
TERMINAL COULD RESULT IN PERIODS OF GUSTY AND/OR ERRATIC WINDS TO
30-35 MPH. MOST LIKELY WIND GUST DIRECTION WILL BE FROM THE SOUTH.
&&
.FIRE WEATHER...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE
STATE...AND WILL CONTINUE TO DO SO THROUGH THIS EVENING. WITH
ABUNDANT MOISTURE...EXPECT HEAVY RAIN TO ACCOMPANY THE MAJORITY OF
THESE STORMS. HOWEVER...ACROSS THE NORTHWESTERN PORTION OF THE
STATE...WHERE CONDITIONS ARE A BIT DRIER...THERE EXISTS THE
POTENTIAL FOR ISOLATED DRY THUNDERSTORMS. TOMORROW WILL BE QUITE
SIMILAR TO TODAY...WITH AFTERNOON THUNDERSTORMS DEVELOPING OVER THE
HIGHER TERRAIN. THIS PATTERN WILL PERSIST THROUGH EARLY NEXT WEEK AS
MOISTURE REMAINS OVER THE STATE. DRIER AIR WILL MOVE INTO THE STATE
MIDWEEK NEXT WEEK...BRINGING A DOWNWARD TREND IN COVERAGE AND
INTENSITY OF AFTERNOON CONVECTION.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
MERRILL/STRUTHWOLF/HOSENFELD
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 21, 3:55 AM MST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
455 AM MDT SAT JUL 21 2012
UTZ001>016-019>021-517-518-WYZ021-221200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
455 AM MDT SAT JUL 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE
REGION THROUGH THE EVENING. CLOUD TO GROUND LIGHTNING...LOCALLY
GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY RAINFALL ARE THE
PRIMARY THREATS. A POTENTIAL EXISTS FOR FLASH FLOODING IN SLOT
CANYONS...NORMALLY DRY WASHES...AND BURN SCARS IF THUNDERSTORMS
DEVELOP OVER PRONE AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MOISTURE WILL REMAIN IN PLACE ACROSS MUCH OF THE OUTLOOK AREA
SUNDAY THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. SHOWERS AND
THUNDERSTORMS ARE EXPECTED EACH DAY WITH THE GREATEST COVERAGE
DURING THE AFTERNOONS AND EVENINGS.
THE THREAT OF LOCAL HEAVY RAIN FROM THESE STORMS AND ASSOCIATED
FLASH FLOODING WILL ALSO PERSIST INTO NEXT WEEK. THE GREATEST
THREAT WILL REMAIN ALONG SLOT CANYONS...NORMALLY DRY WASHES AND
BURN SCARS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Event by event
2 flash flood, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Washington
- When
- July 21, 5:00 PM MST to 6:00 PM MST
- Where
- Washington County, 5.3 mi NNE of Zion Lodge to 2.34 mi S of Zion National Park
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.319, -112.908
Flash flooding occurred in multiple small canyons in Zion National Park, including Telephone Canyon.
Lightning, Garfield
- When
- July 21, 6:00 PM MST
- Where
- Garfield County, 14.88 mi NW of Boulder
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 38.071, -111.585
A 24-year-old male was fishing at Row Lake, on the west side of Boulder Mountain, on the evening of July 21st. When a thunderstorm moved into the area, both the man and his dog took shelter under a tree. Lightning struck the tree, and both the man and the dog were killed.
Flash Flood, Washington
- When
- July 24, 11:00 AM MST to 4:00 PM MST
- Where
- Washington County, 7.84 mi ESE of Bloomington to 9.1 mi ESE of Bloomington
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 37.004, -113.470
Flash flooding occurred on the Fort Pearce Wash, with the gauge along the wash indicating that the flow quickly increased to 935 cfs.
Thunderstorm Wind, Washington
- When
- July 24, 12:30 PM MST
- Where
- Washington County, 2.82 mi SSW of Bloomington
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 37.010, -113.610
The St. George RAWS recorded a maximum wind gust of 62 mph.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, July 21, 20122 deaths · 1 event
- Rip Current in Michigan, July 21, 20121 death · 1 event
- Damaging Winds in South Dakota, July 21, 20123 injured · $150,000 · 61 kt wind · 3 events
- Hail and Damaging Wind in Michigan, July 21, 2012$105,000 · 2.75 in hail · 2 events
- Flash Flooding and Hail in North Carolina, July 21, 2012$51,000 · 1 in hail · 8 events
- Damaging Winds in Florida, July 21, 2012$56,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Texas, July 21, 2012$20,000 · 1 in hail · 18 events
- Damaging Winds in Texas, July 21, 20121 injured · 52 kt wind · 16 events
- Damaging Winds and Heavy Rain in Arizona, July 21, 2012$19,000 · 60 kt wind · 7 events
- Flooding and Damaging Winds in North Carolina, July 21 to 22, 2012$10,000 · 54 kt wind · 14 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 21, 20128 events
- Hail in Montana, July 21, 20121.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403703, 403653, 403702, 403685.